Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS La Crosse, WI

March 8, 2000Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 8, 2000, 5:37 PM CST for Adams County, Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2000, 5:37 PM CST (23:37 UTC)
Expired
Mar 8, 2000, 6:30 PM CST
In force
53 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 5:42 PM CSTHail 1Strongs Prairie, WI
Mar 8, 5:50 PM CSTHail 0.88Strongs Prairie, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 5:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 082338
SVRLSE
WIC001-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CST WED MAR 8 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 630 PM CST

* AT 537 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BROOKS...OR ABOUT 10 MILES
  NORTH OF WISCONSIN DELLS. THIS ACTIVITY WAS MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRAND MARSH AROUND 545 PM CST

AT 530 PM...PENNY SIZED HAIL WAS REPORTED NEAR WISCONSIN DELLS. 
EVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

BAUMGARDT

LAT...LON 4376 8990 B4368 8967 4436 8914 4448 8948

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:05 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 8, 3:05 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CST WED MAR 8 2000

PRIMARY CONCERNS...CONVECTIVE TRENDS THIS EVENING...PRECIPITATION
CHANCE/TYPE LATE TONIGHT INTO THURSDAY ALONG WITH TEMPERATURE TRENDS.

18Z SURFACE ANALYSIS HAS POTENT LOW CENTERED ACROSS NORTHEAST
NEBRASKA. FRONTAL BOUNDARY EXTENDS FROM THE LOW NORTHEASTWARD INTO
SOUTHWEST AND CENTRAL MINNESOTA AND INTO NORTHWEST WISCONSIN.
VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD GROWING RAPIDLY IN
WARM SECTOR ALONG THE MISSISSIPPI RIVER FROM SOUTHWEST WISCONSIN
SOUTHWARD. BEST INSTABILITY/MOISTURE CONVERGENCE OCCURRING ACROSS
NORTHERN ILLINOIS INTO SOUTHEAST WISCONSIN WITH CONVECTION ALREADY
BEGINNING NEAR KDBQ.

12Z MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN...BUT HAVE
FOLLOWED THE DETAILS OF THE ETA AS IT IS VERIFYING BETTER AT 18Z
WITH RESPECT TO THE SURFACE LOW.

SURFACE LOW TO MOVE TO NEAR LA CROSSE BY 06Z AND THEN INTO CENTRAL
WISCONSIN BY 09/12Z. BEST WARM SECTOR INSTABILITY TO REMAIN JUST
TO OUR SOUTHEAST...BUT STILL EXPECT SOME CONVECTION TO DEVELOP
FARTHER WEST AS 200MB-400MB POTENTIAL VORTICITY ADVECTION MAXIMIZES
ACROSS AREA BETWEEN 00Z AND 06Z. AS LOW MOVES EAST OF THE AREA LATER
TONIGHT...MUCH COLDER AIR TO SWEEP INTO THE REGION ON STRONG
NORTHWEST WINDS. VERY TIGHT PRESSURE GRADIENT WILL INCREASE WINDS TO
NEAR ADVISORY CRITERIA BY LATE TONIGHT ACROSS THE WESTERN ZONES. WILL
ALLOW LATER SHIFTS TO EVALUATE FOR POTENTIAL WIND ADVISORY TOWARD
MORNING AND INTO THURSDAY. ETA LOW LAYER THERMAL STRUCTURE INDICATES
SNOW TO BEGIN MIXING IN WITH THE RAIN TOWARD MORNING ACROSS THE FAR
WESTERN AND NORTHERN ZONES AND THEN CHANGING TO ALL SNOW THROUGH
THE DAY THURSDAY. FAVORABLE AREA FOR ACCUMULATION REMAINS TO OUR
NORTH AND WEST...BUT COULD STILL SEE SOME 1 TO 3 INCH AMOUNTS
ACROSS CLARK AND TAYLOR COUNTIES.

HAVE GENERALLY TRENDED TOWARD THE SLIGHTLY WARMER FAN NUMBERS
THROUGH THE PERIOD WITH GENERALLY FALLING TEMPERATURES THURSDAY.

COORDINATED WITH MPX...DMX.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, Mar 8, 3:35 PM CST, 2 hours 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-090600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CST WED MAR 8 2000

THE STORM SYSTEM HAS MOVED INTO NORTHWEST IOWA THIS AFTERNOON. A DRY
LINE STRETCHING FROM SOUTHWEST WISCONSIN SOUTH INTO WEST CENTRAL
ILLINOIS HAD TRIGGERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE
BEST INSTABILITY HAD SHIFTED SLIGHTLY EAST SINCE THIS MORNING...INTO
WISCONSIN AND ILLINOIS. THEREFORE THE THREAT OF SEVERE WEATHER IS NO
LONGER A CONCERN IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA.

THERE IS STILL A SLIGHT CHANCE OF SEVERE WEATHER THIS EVENING IN
WESTERN WISCONSIN. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE
HAIL AND STRONG STRAIGHT LINE WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. PLEASE MONITOR FOR
LATER STATEMENTS.

CONSIDINE

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.